Indiana, 2010

Hail in Indiana, April 6, 2010

April 6, 2010 · NWS IWX · 1 event in 1 county or zone

The same boundary that allowed for strong to severe storms on April 5th in far southern lower Michigan, became stationary across the Indiana/Michigan/Ohio state line. Upper level energy moved along the front, causing showers and thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

The same boundary that allowed for strong to severe storms on April 5th in far southern lower Michigan, became stationary across the Indiana/Michigan/Ohio state line. Upper level energy moved along the front, causing showers and thunderstorms to develop. The majority of the severe weather remained outside the northern Indiana forecast area. However a few storms did produce hail ranging from pea to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 6, 6:31 AM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Apr 6, 6:31 AM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
731 AM EDT TUE APR 6 2010

.AVIATION...
TSTMS MOVG EAST INTO NERN IL ALONG SLOW MOVG WARM FRONT ARE
EXPECTED TO AFFECT SBN LATE THIS MORNING. FRONT SHOULD LIFT FAR
ENOUGH NORTH DURING THE DAY FOR CAPPING TO DVLP KEEPING STORMS
NORTH OF THE AREA THIS AFTN/EVE. SOME POTENTIAL FOR STORMS TO MOVE
BACK INTO NRN INDIANA LATE TONIGHT AS APCHG UPR LEVEL TROF AND
CDFNT WKN CAP... BUT FOR NOW DIDN'T INCLUDE THESE IN TAF FCST DUE
TO CONSIDERABLE UNCERTAINTY IN OCCURRENCE AND TIMING.

&&

.PREV DISCUSSION... /ISSUED 440 AM EDT TUE APR 6 2010/

SHORT TERM...
TODAY THROUGH WEDNESDAY NIGHT...MAIN CONCERNS ARE EARLY IN THIS
PERIOD AS THE POTENTIAL FOR SEVERE STORMS EXISTS EARLY THIS MORNING.
LOW LEVEL FLOW HAS VEERED OVERNIGHT...WHICH HAS BEEN LIMITING THE
CONVERGENCE ALONG THE OUTFLOW BOUNDARY NEAR THE MICHIGAN LINE. KEPT
THE MENTION OF SEVERE STORMS EARLY...BUT RECENT RADAR TRENDS HAVE
INDICATED A WEAKENING IN STORMS. MAY CLEAR THESE COUNTIES IF THESE
TRENDS CONTINUE. FOR LATER TODAY...WINDS SHOULD BACK AND ALLOW THE
FRONT TO SURGE FARTHER NORTH. LEFT A CHANCE FOR STORMS OVER NORTHERN
AREAS GIVEN THE POTENTIAL FOR STORMS TO DEVELOP TODAY ALONG OLD
OUTFLOW BOUNDARIES. OTHERWISE...TEMPS SHOULD WARM CLOSE TO 80
DEGREES.

LONG TERM...
THU THROUGH MON. IN WAKE OF STRONG ENERGY CRNTLY INTO INTMTN REGION
TO PAC NW TRAVERSING THROUGH PLAINS WITH A HIGH SHEAR/LOW-MOD
INSTABILITY SVR/TOR THREAT ON DY2 HIGHLY DEPENDENT/CONDITIONAL ON
FNTL/MESOSCALE TIMING...WILL SEE A MUCH TAMER DY3-7 PD. CORE OF
MDLVL COLD AIR M25-28C AT 5H INTO SRN GRTLKS TO AFFORD SUFFICIENTLY
STEEP LAPSE RATES FOR CONVECTIVE SHRA ON THU AND THOUGH UNABLE TO
AFFORD ANY PARTICULARS WITH TIMING...ANY DEGREE OF SUN WL ALLOW FOR
HIGHLY STEEP LOW-MID LYR LAPSE RATES WITH PROFILE/WBZ SUFFICIENTLY
COLD/LOW FOR GRAUPEL IN AREAS OF HIR RETURNS...GIVEN UPR 30C SFC-5H
TEMP DIFFERENTIALS.. CONT THOUGH TO FAVOR WARMER MET
TEMPS/CONSISTENCY OVER GFS OF LATE WHEREAS SHALLOWNESS OF COLD AIR
APPEARS NOT WELL CAPTURED IN GFS PROFILES. WEAK RIDGING TO QUICKLY
PROCEED INTO CWA FOR FRI AS FULL LAT TROF EJECTS EWD INTO NEW
ENGLAND. ANTICIPATE FAIRLY QUICK MODERATION IN TEMPS AS BERING SEA
VORTEX MOVES INTO CNTL CANADA WITH TROF AXIS TO PAC NW TO 130/140W
OF CA COASTLINE TO PROVIDE DRY/SEASONABLY WARM END TO WEEK. WHILE
MEX POPS RISE DY7 WL CONT TO HOLD OFF WITH WRN DIGGING/SLOW PATTERN
EVOLUTION ANTICIPATED.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...SKIPPER
LONG TERM...MURPHY
AVIATION...JT
Hazardous weather outlook, Apr 6, 4:44 AM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
544 AM EDT TUE APR 6 2010

INZ003>007-MIZ077>081-OHZ001-002-070945-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-BERRIEN-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...
MONTPELIER...WAUSEON...ARCHBOLD
544 AM EDT TUE APR 6 2010 /444 AM CDT TUE APR 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
INDIANA...SOUTHWEST MICHIGAN AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND INTO TONIGHT. A FEW
STRONGER STORMS COULD BE SEVERE WITH DAMAGING WIND GUSTS AND HAIL
TO ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY ON WEDNESDAY. THERE IS A SLIGHT RISK
FOR SEVERE STORMS WITH ISOLATED DAMAGING WIND GUSTS...ESPECIALLY
WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING. THE POSSIBILITY OF A
BRIEF TORNADO AND HAIL TO ONE INCH IN DIAMETER CANNOT BE RULED OUT
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS REPORTS ARE APPRECIATED TODAY THROUGH WEDNESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-070945-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
544 AM EDT TUE APR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND INTO TONIGHT. A FEW
STRONGER STORMS COULD CONTAIN WIND GUSTS TO 40 KNOTS AND HAIL TO
ONE INCH IN DIAMETER. WINDS AND WAVES WILL BE LOCALLY HIGHER IN
AND NEAR STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY ON WEDNESDAY. THERE IS A SLIGHT RISK
FOR SEVERE STORMS WITH ISOLATED DAMAGING WIND GUSTS AND HAIL TO
ONE INCH IN DIAMETER...ESPECIALLY WEDNESDAY AFTERNOON INTO
WEDNESDAY EVENING.

SMALL CRAFT ADVISORY CONDITIONS APPEAR LIKELY WEDNESDAY NIGHT INTO
THURSDAY.

INZ008-009-012>018-020-022>027-032>034-OHZ004-005-015-016-024-025-
070945-
NOBLE-DE KALB-STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-
ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-
BLACKFORD-JAY-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...KENDALLVILLE...LIGONIER...AUBURN...
GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...
BREMEN...ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...MONTICELLO...BROOKSTON...LOGANSPORT...
PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...
DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA...
VAN WERT...DELPHOS...LIMA
544 AM EDT TUE APR 6 2010 /444 AM CDT TUE APR 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY ON WEDNESDAY. THERE IS A SLIGHT RISK
FOR SEVERE STORMS WITH ISOLATED DAMAGING WIND GUSTS...ESPECIALLY
WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING. THE POSSIBILITY OF A
BRIEF TORNADO AND HAIL TO ONE INCH IN DIAMETER CANNOT BE RULED OUT
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION WILL LIKELY BE NEEDED WEDNESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Apr 6, 8:14 AM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
914 AM EDT TUE APR 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND DMG     DOWAGIAC                41.98N  86.11W
04/05/2010                   CASS               MI   TRAINED SPOTTER

            SOME POWER LINES DOWN AND ROOF DAMAGE REPORTED

1150 PM     HAIL             FLOWERFIELD             42.07N  85.66W
04/05/2010  E0.88 INCH       ST. JOSEPH         MI   TRAINED SPOTTER

1200 AM     TSTM WND DMG     THREE RIVERS            41.94N  85.63W
04/06/2010                   ST. JOSEPH         MI   TRAINED SPOTTER

            TREES DOWN IN THREE RIVERS...ONE ONTO A HOUSE

1202 AM     HAIL             THREE RIVERS            41.94N  85.63W
04/06/2010  E1.00 INCH       ST. JOSEPH         MI   TRAINED SPOTTER

1202 AM     TSTM WND GST     MENDON                  42.01N  85.45W
04/06/2010  E50 MPH          ST. JOSEPH         MI   TRAINED SPOTTER

1204 AM     TSTM WND GST     4 NNW THREE RIVERS      42.00N  85.66W
04/06/2010  72               ST. JOSEPH         MI   AWOS

1215 AM     TSTM WND DMG     UNION CITY              42.07N  85.14W
04/06/2010                   BRANCH             MI   LAW ENFORCEMENT

            TREES DOWN

1219 AM     HAIL             UNION CITY              42.07N  85.14W
04/06/2010  M1.00 INCH       BRANCH             MI   LAW ENFORCEMENT

1239 AM     TSTM WND DMG     3 W UNION CITY          42.07N  85.19W
04/06/2010                   BRANCH             MI   EMERGENCY MNGR

            A TOP OF A PINE TREE WAS ACROSS A ROAD 3 MILES WEST OF
            UNION CITY

&&

EVENT NUMBER IWX1000390 IWX1000391 IWX1000395 IWX1000392 IWX1000393
IWX1000394 IWX1000396 IWX1000397 IWX1000398

SAW
Special weather statement, Apr 6, 9:07 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1007 AM EDT TUE APR 6 2010

INZ003-004-MIZ077-061430-
BERRIEN MI-LA PORTE IN-ST. JOSEPH IN-
907 AM CDT TUE APR 6 2010

AT 906 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF WESTVILLE...OR NEAR
CHESTERTON...MOVING EAST AT 60 MPH.

UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  TRAIL CREEK AND MICHIGAN CITY...
  LA PORTE...
  LONG BEACH...
  NEW CARLISLE...
  WATERFORD...PINOLA AND POTTAWATTOMIE PARK...
  SPRINGVILLE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM CDT
TUESDAY AFTERNOON/300 PM EDT TUESDAY AFTERNOON/ FOR NORTHERN INDIANA
AND SOUTHERN MICHIGAN.

LAT...LON 4174 8689 4182 8631 4160 8627 4152 8694
      4172 8695
TIME...MOT...LOC 1407Z 262DEG 52KT 4164 8700
Local storm report, Apr 6, 9:11 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1011 AM EDT TUE APR 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HAIL             STEVENSVILLE            42.01N  86.52W
04/06/2010  M0.50 INCH       BERRIEN            MI   STATE POLICE

&&

EVENT NUMBER IWX1000399

SAW
Local storm report, Apr 6, 9:17 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1017 AM EDT TUE APR 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     HAIL             MICHIGAN CITY           41.71N  86.90W
04/06/2010  M0.25 INCH       LAPORTE            IN   TRAINED SPOTTER

&&

EVENT NUMBER IWX1000400

SAW

The radar

The Northern Indiana radar (KIWX), 58 km away, was scanning. The volume nearest the first event began at 14:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Joseph

When
April 6, 9:24 AM EST to 9:25 AM EST
Where
St. Joseph County, 0.69 mi N of South Bend
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.680, -86.250

A trained spotter reported hail ranging from pea to penny size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221754.